Pseudogout with PMR?

Hi everyone. Recently I again tried tapering to 7.5mg prednisone without success. I went back up to 10mg but the pain that had escalated in my shoulders, arms, back and knees didn't really get much better. My rheumatologist ordered X-rays and increased my Prednisone to 20mg. The results of the X-rays showed mild arthritis but also calcium crystal deposits in my joints that she called pseudogout. Everything but my one knee has improved on the increased Prednisone. I was going to get a cortisone injection in that knee yesterday but it was delayed due to my being on Coumadin.

From what I gather, acute pseudogout, being an inflammatory arthritis, is treated much the same way as PMR but with short term steroids rather than long term. It does cause damage to joints where PMR doesn't. It seems I have both since I also have GCA. It just get confusing because one of the ways pseudogout can present is like PMR and is called Pseudo-PMR . I had not heard of this before and wondered if someone else has run into this as well? it just makes sorting what is from what confusing.

10 Replies

oldestnewest
  • I can't really help but will share a story. I happened to mention to the rhuemetologist that I had fluid removed from my knee about 6 weeks before PMR symptoms appeared. He got excited and asked if it had been analyzed. (It hadn't) but he asked if the orthopedist had said anything about crystals, took out a sonogram and looked for himself. He concluded that it wasn't pseudo gout because my symptoms and response to prednisone were classic.

  • Thank you TooSore. I have had fluid in my knees before but I don't think it was ever analyzed and it too was prior to having been diagnosed with PMR/GCA. I guess I'm looking for one triggering the other or some connection. I prefer having things a little tidyier than they are. I find your recount very interesting! Thanks again.

  • Are you on calcium/vit D supplements? I know of one lady who developed psuedogout - and later calcium grit in urine and, eventually, gallstones. She stopped the calcium supplement.

  • I am on Calcium and Vitamin D3. Last spring my bone scan showed osteopenia but close to osteoporosis and I was put on the combination of the two. Did she go on another bone loss preventative?

  • No - she has replied to you further down the page, sambucca.

  • I don't believe mine was connected in any way. My knees have always been somewhat troubling - I am "loose jointed" as my mother would say and have pronated feet, which puts some stress on the joint. I was not always good about taking my calcium at that time, take them religiously now, and have not had any issues.

  • Put Calcium Crystals (pseudo gout) in your search engine - then click on Arthritis UK and read up.

    I am the 'lady' who had pseudo gout and the gallstones - because of being prescribed Calichew (which is given at the same time as diagnosis together with a PPI's etc). I call these 'just in cases'.

    I stopped all the 'just in cases' and found I did not need any of them. The medics were not happy, until I said, look pseudo-gout because I did not need Calcium and so if anything 'goes wrong' we deal with it when it 'goes wrong'

    Dexa scan (bone density test was done at 6 months into taking pred - result bone density 97% and 5 years later (when into remission) still 97% and I had GCA and on high doses during the first two years - as I had two flares during that time.

    Bit long, but I would be asking some questions?

  • Thanks, I will search that out. I'm glad you are doing well and are in remission. Do you have any flares still with the pseudogout? I understand the crystals don't go away.

  • Once the knee was dealt with - that was it. I can't remember how the Rheumatologist dealt with it - it was nearly 12 years ago. But it went away and never came back (fingers crossed).

    The ' calcium grit' in the gall bladder was a different kettle of fish. Over the years the calcium grit coalesced and became gall stones - I could spit everytime I think about it I was unlucky this time as it took me 9 months to recover.

  • Thanks for the information. Every bit helps. Sambucu, it is hopeful for me that your pseudogout hasn't become a recurrent problem. I appreciate the help.

You may also like...